Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 87, NWS Grand Forks, ND

July 13, 2023Cass County, Traill County, North Dakota; 4 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 4:39 PM CDT for Cass County, Traill County, North Dakota; 4 counties in Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 4:39 PM CDT (21:39 UTC)
Expired
Jul 13, 2023, 5:45 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KFGF 132139
SVRFGF
MNC005-027-087-107-NDC017-097-132245-
/O.NEW.KFGF.SV.W.0087.230713T2139Z-230713T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
439 PM CDT Thu Jul 13 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Clay County in northwestern Minnesota...
  Southern Norman County in northwestern Minnesota...
  Southwestern Mahnomen County in northwestern Minnesota...
  Northwestern Becker County in northwestern Minnesota...
  Northeastern Cass County in southeastern North Dakota...
  Southeastern Traill County in southeastern North Dakota...

* Until 545 PM CDT.

* At 439 PM CDT, a severe thunderstorm was located over Hendrum, or
  26 miles north of Fargo, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ada, Twin Valley, Halstad, Ulen, Hendrum, Hitterdal and Felton. 

This includes Interstate 29 between mile markers 90 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4690 9621 4722 9703 4737 9697 4730 9597
TIME...MOT...LOC 2139Z 287DEG 31KT 4726 9679 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
1 follow-up statement
255 
WWUS53 KFGF 132201
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
501 PM CDT Thu Jul 13 2023

NDC017-097-132210-
/O.CAN.KFGF.SV.W.0087.000000T0000Z-230713T2245Z/
Cass ND-Traill ND-
501 PM CDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4714 9682 4735 9667 4730 9597 4690 9621
TIME...MOT...LOC 2200Z 287DEG 31KT 4721 9653 

$$

MNC005-027-087-107-132245-
/O.CON.KFGF.SV.W.0087.000000T0000Z-230713T2245Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
501 PM CDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN CLAY...SOUTHERN NORMAN...SOUTHWESTERN MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES...

At 500 PM CDT, a severe thunderstorm was located over Borup, or 26
miles northeast of Fargo, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ada, Twin Valley, Ulen, Hitterdal, Felton, Borup and Flom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4714 9682 4735 9667 4730 9597 4690 9621
TIME...MOT...LOC 2200Z 287DEG 31KT 4721 9653 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:31 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 2:31 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
231 PM CDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jul 13 2023

Convective strength and smoke tomorrow will be the main issues for
the period.

Large upper low over Hudson Bay continues to spin around, with
several weak embedded vort max/shortwaves coming through the
Northern Plains. While some Canadian wildfire smoke aloft has cut
heating a bit, there has been enough to bring 1500 J/kg of ML CAPE
to eastern ND. The effective bulk shear is 30-40 kts, which in
theory would be good for supercells. However, so far convection
that is firing across the northern Red River Valley into the
Devils Lake Basin so far is multicell and not very organized, but
there is some signs of more organized cells developing along the
southern edge of current convection. HREF has some 30 to 40
percent probabilities of strong updraft helicity tracks across the
Red River Valley in the next few hours. At this point, the
messaging we have going isolated severe producing a few quarter sized
hail reports or 60 mph winds seems reasonable as we get some cells
pulsing upwards. With not a lot of upper support and no low level
jet kicking in, think convection will quickly weaken after
sunset.

Northwesterly flow aloft will continue into tomorrow, with one of
the shortwaves digging southeastward and pushing a cold front into
our northern counties by afternoon. Some instability is possible
out ahead of the cold front, but may be tempered by increasing
smoke aloft and deep layer bulk shear is a bit lower. Think there
will be some more scattered showers and thunderstorms developing
tomorrow afternoon with peak heating, but not too impressed with
severe chances at this point. The HRRR and to lesser extent RAP
both have some of the wildfire smoke getting mixed down to the
surface near the front tomorrow. Will continue to keep the smoke
mention previous shifts have put in and air quality alert has been
sent for our MN counties. The cold front will push the rest of the
way through Friday night, with precip chances tapering off after
sunset but at least some smoke lingering a bit longer.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jul 13 2023

-Smoke from wildfires may impact the region with airmass change
behind the frontal boundary late Friday into the weekend.

-Another batch of showers or storms are anticipated near the middle
of next week as a stronger wave crosses the region. Predictability
for potential severe weather is low, but general thunder can be
expected at this time.

For Saturday into Sunday: Northwest flow aloft will be the main
feature to start the period as the upper level low remains
entrenched near Hudson Bay. Expect some impulses to propagate
through the flow, but rain chances will remain minimal, except near
the Lake of the Woods region of Minnesota.

By Tuesday, the low finally begins to push east as a vigorous short
wave transits the ridge axis flattening it out. The accompanying
surface system will begin crossing the region, and return flow will
help increase low level moisture ahead of the system. Expect
sufficient dynamics in place to help trigger showers and storms
across the region. As the system exits across the Great Lakes, the
upper ridge maintains its relative strength keeping high
temperatures in the upper 70s to low 80s through the end of the
period. Otherwise, as upper level disturbance propagate through the
flow, precipitation chances continue through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jul 13 2023

VFR conditions for much of the period, with mid and high clouds
the main ceilings. There will be some shower and thunderstorm
development later this afternoon and evening, although there is
still a lot of variation on where convection sets up and how
strong it will be. For now just have VCSH or VCTS mention, not
confident enough to put in prevailing. Convection pushes east by
late evening, leaving VFR conditions and winds shifting to the
west and northwest. There will be some Canadian wildfire smoke
coming in late in the period as a cold front pushes down into the
region, so have mention going but kept vis around 6SM for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
423 AM CDT Thu Jul 13 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
423 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Isolated severe thunderstorms may be
possible in the afternoon and evening. Main threats will be hail
up to quarter sized hail and wind gust up to 60 mph. There is a
less than 5 percent chance of greater impacts of hail sized up to
2 inches and 70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wild fire smoke may move into the region Friday behind a cold
front. This may cause unhealthy air quality for sensitive groups.
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 13, 3:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
357 PM CDT Thu Jul 13 2023

MNZ001-013-014-132130-
Red Lake MN-Pennington MN-West Polk MN-
357 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Red
Lake, north central Polk and western Pennington Counties through 430
PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dorothy, or 17 miles southwest of Thief River Falls, moving east at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thief River Falls, Red Lake Falls, Plummer, St. Hilaire, Dorothy,
Hazel and Wylie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4788 9598 4787 9657 4810 9664 4817 9618
      4817 9607
TIME...MOT...LOC 2057Z 259DEG 34KT 4798 9649

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Lee
Local storm report, Jul 13, 4:05 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
405 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             Casselton               46.90N 97.21W
07/13/2023  E1.00 inch       Cass               ND   Public

&&

TT
Special weather statement, Jul 13, 4:17 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
417 PM CDT Thu Jul 13 2023

NDZ038-039-132145-
Barnes ND-Cass ND-
417 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Cass
and northeastern Barnes Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Page, or 18 miles northeast of Valley City, moving
southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tower City, Page, Buffalo, Absaraka and Ayr.

This includes Interstate 94 in North Dakota between mile markers 308
and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4708 9791 4722 9774 4707 9729 4678 9749
TIME...MOT...LOC 2117Z 299DEG 37KT 4706 9766

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Perroux
Special weather statement, Jul 13, 4:26 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
426 PM CDT Thu Jul 13 2023

MNZ008-009-013-014-016-132200-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-
426 PM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of southeastern
Marshall, northeastern Red Lake, west central Beltrami, Pennington
and northwestern Clearwater Counties through 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Plummer. Movement was east at
45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thief River Falls, Plummer, St. Hilaire, Grygla, Goodridge, Gatzke
and Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4802 9519 4793 9567 4794 9570 4793 9571
      4786 9608 4817 9636 4852 9560
TIME...MOT...LOC 2126Z 261DEG 38KT 4817 9629 4789 9602

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Lee
Local storm report, Jul 13, 4:38 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
438 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             3 SE West Fargo         46.84N 96.84W
07/13/2023  E1.00 inch       Cass               ND   Public

&&
Local storm report, Jul 13, 4:39 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
439 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             1 E Mapleton            46.89N 97.03W
07/13/2023  M2.00 inch       Cass               ND   Trained Spotter

            Lots of quarter to half dollar size hail
            with a few stones as large as 2 inches in
            diameter.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:04 PM CDTSpecial Weather StatementFGFNelson26 min
Jul 13, 2:23 PM CDTSpecial Weather StatementFGFGrand Forks37 min
Jul 13, 2:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill57 min
Jul 13, 2:44 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele46 min
Jul 13, 3:12 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill48 min
Jul 13, 3:16 PM CDTSevere Thunderstorm WarningFGFCass44 min
Jul 13, 3:34 PM CDTSevere Thunderstorm WarningFGFSteele, Traill56 min
Jul 13, 3:46 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jul 13, 3:52 PM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 13, 3:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jul 13, 4:03 PM CDTSevere Thunderstorm WarningFGFCass, Traill42 min
Jul 13, 4:17 PM CDTSpecial Weather StatementFGFCass28 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningFGFCass55 min
Jul 13, 4:25 PM CDTSevere Thunderstorm WarningFGFCass35 min
Jul 13, 5:32 PM CDTSpecial Weather StatementFGFRichland28 min
Jul 13, 5:57 PM CDTSpecial Weather StatementFGFRichland33 min
Jul 13, 3:08 PM CDTSpecial Weather StatementFGFPolk37 min
Jul 13, 3:18 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake42 min
Jul 13, 3:57 PM CDTSpecial Weather StatementFGFPennington33 min
Jul 13, 4:26 PM CDTSpecial Weather StatementFGFPennington34 min
Jul 13, 4:46 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Otter Tail, Wilkin59 min
Jul 13, 5:09 PM CDTSpecial Weather StatementFGFGrant36 min
Jul 13, 5:15 PM CDTTornado WarningFGFPolk32 min
Jul 13, 5:22 PM CDTSevere Thunderstorm WarningFGFRoseau68 min
Jul 13, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena54 min
Jul 13, 5:40 PM CDTSevere Thunderstorm WarningFGFBecker, Clay65 min
Jul 13, 5:41 PM CDTSpecial Weather StatementFGFGrant34 min
Jul 13, 6:14 PM CDTTornado WarningFGFRoseau46 min
Jul 13, 6:18 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFOtter Tail35 min
Jul 13, 6:59 PM CDTSevere Thunderstorm WarningFGFRoseau46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.